In 1958, Nelson and others 1 described a patient with dark skin, enlargement of the sella turcica, and an elevated level of plasma corticotropin (ACTH), all appearing after adrenalectomy for Cushing's disease. At the time it was not clear whether ACTH or melanocyte-stimulating hormone (MSH) caused the hyperpigmentation. Since such patients have increased levels of MSH as well as of ACTH,2 it has been difficult to state conclusively that one or the other hormone is the responsible substance. We report here a patient with hyperpigmentation after total bilateral adrenalectomy for Cushing's disease, who lacked two of the findings usually found in Nelson's syndrome, namely, an enlarged sella turcica and an elevated plasma level of ACTH, but who did have a high level of β-MSH in his plasma.
In 1959, a 41-year-old man had typical clinical signs and symptoms of Cushing's syndrome with the level of urinary 17-hydroxycorticosteroids